Home » Blog » Excess Supplements for Vision May Cause Problems

Excess Supplements for Vision May Cause Problems

  • by
Excess supplements for vision may cause problems

Excess supplements for vision may cause problems.Many older adults take nutritional supplements to prevent or slow vision loss. Eye doctors prescribing such supplements are influenced by results of the Age-Related Eye Disease Study (AREDS2) where researchers found that patients at high risk for visual loss from age-related macular degeneration (AMD) who took Lutein (10 mg) and Zeaxanthin (2 mg) supplements reduced their risk of progressing to late stage AMD. The study results led to creation of a prevention supplement regimen, but some patients took greater amounts of the supplements. Does doing so improve protection of the eyes?

According to a case report appearing online in JAMA Ophthalmology from the Moran Eye Center at the University of Utah, taking too much of these supplements may cause new problems. In the JAMA article, “Crystalline Maculopathy Associated with High-Dose Lutein Supplementation,” investigator Paul Bernstein, M.D., Ph.D, traitement impuissance viagra describes a patient with no AMD or vision problems who was referred to the retinal clinic for crystal deposits in the macular region of the retina in both eyes. In physician follow-up, it was learned that for the past eight years, the patient took a daily Lutein supplement (20 mg) in addition to a diet rich in Lutein that included a broccoli, kale, spinach, and avocado smoothie every morning; therefore, she was consuming more than twice the recommended dose of Lutein for an AMD patient, which is 10 mg per day.

Lutein and Zeaxanthin are carotenoids–antioxidants made by plants–that are believed to neutralize light-induced damage in the eye. Humans don’t make carotenoids, so they can only be added to the body by eating plants or taking supplements.

“When we looked at the patient’s carotenoid levels in serum, skin, and the retina, all measurements were at least two times greater than carotenoid levels in patients not taking nutritional supplements,” said Bernstein. “The patient quit taking the lutein supplement, but maintained her diet rich in lutein, and, after seven months, the crystals in the right eye disappeared.”

Bernstein’s advice for his patients is that “everyone should eat an ‘eye-healthy’ diet rich in colorful fruits and vegetables, and individuals should take an AREDS2 supplement if their ophthalmologist detects signs of AMD.”

This case report must be followed up by a larger clinical trial before the results can be considered conclusive but it serves as an indicator that there may be negative effects from consuming lutein considerably higher than the recommended AREDS2 dose.

This work was supported by grants from the National Institutes of Health (EY11600 and EY14800) and an unrestricted departmental grant from Research to Prevent Blindness, Inc., New York, NY, to the Moran Eye Center, Department of Ophthalmology & Visual Sciences, University of Utah.

Article: Crystalline Maculopathy Associated With High-Dose Lutein Supplementation, Rene Y. Choi, Susan C. Chortkoff, Aruna Gorusupudi, and Paul S. Bernstein, JAMA Ophthalmology, doi:10.1001/jamaophthalmol.2016.4117, published 27 October 2016.

Adapted from a press release.